You are here

UK Committee on Safety of Medicines Suggests Atomoxetine Very Rarely Associated with Liver Problems

February 3, 2005 - London - New advice to doctors and patients about the use of Strattera, (atomoxetine), was issued today by the Medicines and Healthcare products Regulatory Agency, (MHRA).

Stattera has been available in the UK since the summer of 2004 for the treatment of attention deficit hyperactivity disorder (ADHD) in children.

The Committee on Safety of Medicines, which advises the MHRA, met at the end of January 2005 to review new evidence on the use of Straterra. This evidence suggests that the drug may very rarely be associated with liver reactions.

Over 2 million patients have been treated with the drug in the US, and around 10 000 patients in the UK. It is estimated that the frequency of serious liver reactions with Strattera may be less than 1 in 50 000 patients.

Prof Gordon Duff, Chairman of the Committee on Safety of Medicines, said:

"This is an important drug in the treatment of ADHD in children, and it has been widely and effectively used in the US and increasingly in the UK. It is therefore important that we take a balanced approach to this new advice.

Parents should not be dissuaded from having their children treated with this medicine , but it is right that they should be aware of possible, but rare, side effects

"That is why we have today issued new advice to doctors, and a question and answer sheet for parents and patients. These documents raise awareness of this new evidence so that prescribers, patients and their families can be alert to any signs suggestive of liver problems. Parents who are concerned should discuss the subject with their doctor - they should not stop treatment with the drug before doing so. We have advised doctors that if they suspect that liver problems are occurring, treatment should be stopped and an alternative treatment initiated."

The Committee on Safety of Medicines has advised that further work should be undertaken to establish what may be causing these side effects in a small minority of patients, as this will in time help to identify those who may be more likely to be affected.

Source: UK Department of Health

Recent Headlines

Almost 64% of Patients Showed Decreased Hemoglobin A1c Levels
Lifesaving Life Foam for Battlefield, Terrorist Attacks, Trauma
Cell Reprogramming Process May Benefit Patients Prone to Severe Hypoglycemia
Beagles Beat Out Advanced Technology
Over Half of Patients Had Reduced Pain Levels of 30% or More
Spina Bifida, Cleft Lip Among Defects Caused by Antiepilectics
Study Data Indicate Drug May Provide Complete Remission in PV
Teplizumab Slows Progression to Disease by at Least Two 2 Years
First Anti-PD-1 Therapy Demonstrates Improved Overall Survival